Hail, Frontier
- When
- November 16, 5:56 PM CST
- Where
- Frontier County, 5.09 mi NNW of Harry Strunk Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.490, -100.260
A powerful upper level trough of low pressure tracked across the southern Rockies and approached the central plains on November 16th. East of this feature, abundant low level moisture and warm air flowed into western and north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A powerful upper level trough of low pressure tracked across the southern Rockies and approached the central plains on November 16th. East of this feature, abundant low level moisture and warm air flowed into western and north central Nebraska. This led to the development of thunderstorms during the evening hours. Large hail and gusty winds were reported with the thunderstorms over portions of southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 16, 5:33 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 533 PM CST MON NOV 16 2015 .SYNOPSIS... ISSUED AT 343 PM CST MON NOV 16 2015 CLOSED LOW OVER 4 CORNERS TODAY WILL BE MOVING OUT ONTO THE CENTRAL PLAINS TONIGHT. RIDGE FROM THE SOUTHEAST CONUS THROUGH THE GREAT LAKES INTO THE HUDSON BAY. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 343 PM CST MON NOV 16 2015 TONIGHT AND TOMORROW. THE IMMEDIATE CONCERN IN THE SHORT TERM INVOLVES THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA. MOISTURE CONTINUES TO STREAM NORTH ACROSS THE CENTRAL PLAINS IN ADVANCE OF A DEVELOPING SFC LOW OVER SE COLORADO. AN AXIS OF 50F TD HAS NOSED INTO SOUTHWEST NEBRASKA...MAINLY OVER HAYES AND FRONTIER COUNTIES AND POINTS EAST. MODERATE INSTABILITY IS DEVELOPING AS LAPSE RATES INCREASE WITH THE APPROACH OF A THE FOUR CORNERS UPPER TROUGH. 50KTS OF DEEP SHEAR WILL PROMOTE STORM ROTATION AND MAINTENANCE...WHICH COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THE SHEAR ALONG AND NEAR AN ADVANCING BAROCLINIC ZONE FROM THE SOUTH WILL ALLOW FOR THE POSSIBILITY OF AN ISOLATED TORNADO. THE ACTIVITY MAY SPREAD NORTH OF INTERSTATE 80 AFTER DARK. THE WINTER STORM...FORECAST CONFIDENCE IS SUFFICIENT FOR THE ISSUANCE OF WINTER WEATHER HEADLINES FOR A LARGE PORTION OF WEST CENTRAL NEBRASKA. THE WINTER STORM WATCH WAS UPGRADED TO A WINTER STORM WARNING AS THE MODELS CONTINUE TO PLACE SOUTHWEST NEBRASKA IN THE CROSSHAIRS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED BOOKENDING TO THE NORTH AND EAST OF THE WARNING AREA TO ACCOUNT FOR LESSER...BUT STILL POTENTIALLY SIGNIFICANT ACCUMULATIONS. THERE REMAINS UNCERTAINTY IN THE FORECAST AS LOWER TO MID LEVEL TROPOSPHERIC TEMPERATURES ARE PROGGED TO BE ONLY MARGINALLY SUPPORTIVE FOR SNOW. IN FACT...AS WAS THE CASE WITH LAST WEEK/S SYSTEM...IT WILL TAKE STRONG DYNAMIC COOLING UNDER THE EVENTUAL DEFORMATION BAND TO SUFFICIENTLY COOL TEMPERATURES THAT SUPPORT ACCUMULATIONS. AT THIS TIME...THE MODEL CONSENSUS PLACES THIS BAND ACROSS SOUTHWEST NEBRASKA NORTHEAST THROUGH WEST CENTRAL PORTIONS OF THE SANDHILLS. THE MODELS RELUCTANTLY DEVELOP THIS BAND EAST...BUT WEAKEN IT THROUGH THE DAY ON TUESDAY. THUS THE GREATEST OPPORTUNITY FOR HEAVY SNOW IS ACROSS SOUTHWEST NEBRASKA. WE MUST CAUTION HOWEVER THAT CONVECTIVE STORMS /JUST DEVELOPING/ WELL SOUTH AND EAST OF THE EVENTUAL DEFORMATION MAY FORCE THE DEVELOPING LOW SOUTH AND EAST AS WELL. IN ADDITION...THE DEEP MOISTURE FEEDING INTO THE BANDED SNOW MAY DIRECT EAST. IF THIS WERE TO OCCUR...THE HEAVIEST QPF/SNOW ACCUMULATIONS COULD SHIFT EAST OR SOUTH...WHICH WOULD REQUIRE AN EASTWARD SHIFT IN OUR HEADLINES IF TEMPERATURES SUPPORT SNOW. THIS IS A DYNAMIC STORM...WE ARE FOCUSING ON THE POTENTIAL...BUT REMEMBER...NOT ALL AREAS WILL SEE SIGNIFICANT SNOW. THIS MAY BE A CASE WHERE WESTERN PORTIONS OF LINCOLN COUNTY SEE UPWARDS TO 10 INCHES OF SNOW...AND EASTERN PORTIONS SEE LESS THAN AN INCH. UPDATES MAY BE NEEDED TO THE FORECAST...ALL INTERESTS NEED TO MONITOR THE WINTER ASPECT OF THIS STORM CLOSELY AS A SMALL WOBBLE IN A MODEL COULD AMOUNT TO MAJOR DIFFERENCES IN THE FORECAST SNOW. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 343 PM CST MON NOV 16 2015 TUESDAY NIGHT DEFORMATION ZONE WITH ENHANCED VERTICAL MOTIONS WILL MOVE SLOWLY NORTH NORTH EAST ACROSS WESTERN NEBRASKA ROUGHLY ALIGNED ALONG A LINE FROM NORTH PLATTE TO AINSWORTH. SNOW WILL CONTINUE ALONG THIS LINE OVER NIGHT WITH A MIX IN THE ONEILL VICINITY. WINDS WILL SLOWLY DIMINISH OVER NIGHT. TEMPERATURES TOWARM INTO THE 40S ON WEDNESDAY WITH RAIN ENDING IN THE ONEILL VICINITY THROUGH THE DAY. HAVE CUT TEMPERATURES BACK WITH SNOWCOVER. WEDNESDAY HAVE COOLER TEMPERATURES OVER SNOW COVER WITH CLEARING SKIES AND WINDS DROPPING OFF. THURSDAY AS THE UPPER LOW MOVES NORTHEAST TOWARDS THE HUDSON BAY IT WILL DRAW MUCH COOLER AIR FROM CENTRAL CANADA INTO THE NORTHERN PLAINS WITH TEMPERATURES DROPPING INTO THE 30S AND 40S OVER WESTERN NEBRASKA. WITH SOME MOISTURE IN PLACE FRIDAY AND ANOTHER SHOT OF COLD AIR WITH HIGHS IN THE 30S ANOTHER ROUND OF LIGHT SNOW FRIDAY. TEMPERATURES WARM AS HIGH PRESSURE BUILDS IN FROM THE WEST THROUGH THE WEEKEND WITH HIGHS IN THE 40S AND DRY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 533 PM CST MON NOV 16 2015 EXPECT DETERIORATING FLIGHT CONDITIONS AT THE KLBF AND KVTN TERMINALS BEYOND LATE EVENING. THROUGH 06Z TUESDAY...EXPECT SCATTERED THUNDERSTORMS FOR BOTH THE KLBF AND KVTN TERMINALS WITH CIGS FALLING DOWN TO 2000 TO 5000 FT AGL BY LATE EVENING. VISBYS MAY DROP AS LOW AS 4SM WITH THE THUNDERSTORMS. OVERNIGHT...LIGHT RAIN SHOWERS ARE EXPECTED WITH CIGS FALLING DOWN TO 1000 TO 1500 FT AGL OVERNIGHT. ON TUESDAY MORNING...RAIN WILL CHANGEOVER TO SNOW WITH IFR CIGS UNDER 1000 FT AGL AND VISBYS AS LOW AS 1/2SM BY TUESDAY AFTERNOON AT THE KLBF TERMINAL. IN ADDITION...STRONG NORTHERLY WINDS WILL DEVELOP BY MORNING AND WILL GUST AS HIGH AS 35 KTS DURING THE AFTERNOON HOURS. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 3 AM CST /2 AM MST/ TUESDAY TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR NEZ022>024-035-036- 056>058-069. WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TUESDAY TO 6 AM CST /5 AM MST/ WEDNESDAY FOR NEZ005-008-025-026-037-059-070- 071. WINTER WEATHER ADVISORY FROM 3 AM CST /2 AM MST/ TUESDAY TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR NEZ004-094. && SYNOPSIS...POWER SHORT TERM...JACOBS LONG TERM...POWER AVIATION...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CST MON NOV 16 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-172145- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CST MON NOV 16 2015 /241 PM MST MON NOV 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY BE SEVERE THIS EVENING ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE ACROSS HAYES AND FRONTIER COUNTIES WHERE A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A POWERFUL WEATHER SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS EARLY TUESDAY THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE LIKELY ACROSS SOUTHWESTERN NEBRASKA...AND THE CENTRAL NEBRASKA SANDHILLS. IN ADDITION TO ACCUMULATING SNOW...STRONG NORTHERLY WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...MAKING TRAVEL HAZARDOUS TUESDAY AND TUESDAY NIGHT. AT THIS TIME...THE GREATEST THREAT FOR SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES...IS SOUTH OF A LINE FROM LISCO...TO BROWNLEE...AND WEST OF A LINE FROM BROWNLEE...TO NORTH PLATTE...TO HAYES CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 80 THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CST MON NOV 16 2015
NEZ070-162215-
HAYES NE-
327 PM CST MON NOV 16 2015
...SPECIAL WEATHER STATEMENT...
AT 327 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF WAUNETA...OR 10 MILES WEST OF HAYES CENTER...MOVING
NORTH AT 35 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMLET AND HAYES CENTER.
LAT...LON 4040 10134 4070 10129 4070 10115 4066 10094
4035 10111
TIME...MOT...LOC 2127Z 194DEG 29KT 4046 10121
POWERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 510 PM CST MON NOV 16 2015 NEZ071-170000- FRONTIER NE- 510 PM CST MON NOV 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 600 PM CST... AT 509 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MCCOOK...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CURTIS...BLUEGILL HAVEN CAMPGROUND...MAYWOOD...DANCING LEAF EARTH LODGE...RED WILLOW RESERVOIR STATE RECREATION AREA...WILLOW VIEW CAMPGROUND...FREEDOM...ORAFINO...STOCKVILLE...MOOREFIELD AND QUICK. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 51. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR SOUTHWESTERN NEBRASKA. LAT...LON 4070 10075 4070 10005 4035 10034 4035 10076 TIME...MOT...LOC 2309Z 194DEG 33KT 4021 10063 JACOBS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM MST MON NOV 16 2015
NEZ056-058-069-170045-
CHASE NE-DEUEL NE-PERKINS NE-
456 PM MST MON NOV 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHASE...SOUTHEASTERN
DEUEL...SOUTHWESTERN KEITH AND WESTERN PERKINS COUNTIES UNTIL 545 PM
MST...
AT 456 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VENANGO...OR 16 MILES SOUTHWEST OF GRANT...MOVING NORTHWEST AT 25
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRANDON AND VENANGO.
LAT...LON 4059 10204 4061 10205 4101 10205 4101 10220
4105 10205 4102 10205 4101 10197 4100 10196
4065 10182
TIME...MOT...LOC 2356Z 157DEG 21KT 4069 10198
JACOBSThe Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603307.